Alert archive / New Jersey / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jun 1, 2022, 8:12 PM EDT for Essex County, Passaic County, New Jersey. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2022, 8:12 PM EDT (00:12 UTC)
- Expired
- Jun 1, 2022, 10:08 PM EDT
- In force
- 116 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NJ, Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WGUS51 KOKX 020012
FFWOKX
NJC013-031-020215-
/O.NEW.KOKX.FF.W.0002.220602T0012Z-220602T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
812 PM EDT Wed Jun 1 2022
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Essex County in northeastern New Jersey...
Eastern Passaic County in northeastern New Jersey...
* Until 1015 PM EDT.
* At 812 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.2 to 0.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Passaic, Bloomfield, Orange, Millburn, Caldwell, Fairfield,
Clifton, East Orange, Irvington, West Orange, Montclair,
Belleville, Livingston, Nutley, Maplewood, South Orange, Little
Falls, Verona, Cedar Grove and Woodland Park.
This includes the following streams and drainages...
Bear Brook, Canoe Brook, Second River, Spring Garden Brook, Molly
Ann Brook, Passaic River, Slough Brook, Pompton River, Weasel
Brook and Elizabeth River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4092 7429 4093 7427 4091 7419 4086 7411
4086 7412 4082 7412 4082 7414 4075 7417
4074 7416 4071 7423 4074 7437 4076 7436
4076 7438 4079 7437 4082 7433 4086 7432
4087 7434 4091 7433 4090 7427 4091 7427
FLASH FLOOD...RADAR INDICATED
$$
JT1 follow-up statement
687
WGUS71 KOKX 020208
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1008 PM EDT Wed Jun 1 2022
NJC013-031-020218-
/O.CAN.KOKX.FF.W.0002.000000T0000Z-220602T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-Passaic NJ-
1008 PM EDT Wed Jun 1 2022
...FLASH FLOOD WARNING FOR ESSEX AND EASTERN PASSAIC COUNTIES HAS
BEEN REPLACED WITH A FLOOD ADVISORY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 4092 7429 4093 7427 4091 7419 4086 7411
4086 7412 4082 7412 4082 7414 4075 7417
4074 7416 4071 7423 4074 7437 4076 7436
4076 7438 4079 7437 4082 7433 4086 7432
4087 7434 4091 7433 4090 7427 4091 7427
$$
JTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 7:57 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 1, 7:57 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service New York NY 757 PM EDT Wed Jun 1 2022 .SYNOPSIS... A stationary front to our west this evening begins to push east and pass through the region as a warm front late tonight. The front settles back over the Tri-State Area by late in the day into Thursday evening, then a cold front moves through from the west late at night into Friday morning. High pressure then slowly builds in from the west later on Friday and remains in control over the weekend. Unsettled weather returns as a frontal system approaches sometime early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A stationary front is positioned just off to our west early this evening. Moisture convergence and differential heating have been contributing to scattered convection along this front. CAMs depict convection spilling over an upper ridge axis to our west and moving into the forecast area as we head into this evening. This convection should weaken as is moves through here with more stable conditions in place due to an onshore flow that occurred all day. Still can't rule out strong to severe thunderstorms mainly NW of the city - being closer to the unstable airmass and the origin of convection. Main threat with thunderstorms are high wind gusts. The forward motion of storm cells should mitigate flooding somewhat, however minor urban/poor drainage flooding will be possible with high moisture and the potential of multiple rounds of convection. Rain chances diminish overnight, but with residual moisture, warm air advection with the warm front pushing through, and light to calm winds, expecting stratus and some fog tonight. Low temperatures above normal. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... The ridge aloft flattens as its axis shifts through the forecast area during the day Thursday. This is in response to an approaching shortwave riding along the southern periphery of a closed 500mb low over central Canada. At the surface, a warm front is progged to be north and east of most of the area, but then drifts back west as a cold front. Meanwhile, a triple-point low forming along a cold front to the west approaches. The low and cold front move through the area during Thursday night and will in the vicinity of the eastern zones early Friday morning. CAPE could be in the order of 500-1500 J/kg away from the coast NW of the city. Winds from the surface through around 600-700 mb won't be particularly strong, but then increase to 30-40kt towards 500mb, particularly over the southern zones where there is a better chance of DCAPE as forecast sounding show an inverted-V profile in the vicinity of KEWR. This could be enough for strong to severe wind gusts in any thunderstorms that develop. SPC has the northern extent of a marginal risk of severe thunderstorms just south of KEWR. Much, if not all, of the morning should be dry with showers and thunderstorms becoming more likely as the afternoon wears on. Best overall chances will be at night with the low and cold front moving through. At least a chance of minor urban/poor drainage flooding exists for Thursday afternoon into nighttime, particularly for areas that end up getting some rainfall into this evening as PWATs average around 1.75 inches. High temperatures for Thursday will be challenging with some uncertainty regarding how far west the boundary to the east pushes, along with the potential of limited breaks in the clouds. NBM deterministic seemed like a good compromise, but might be a degree or two too warm from around NYC to points west. Lows will be above normal. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... An upper level trough axis slides across the northeast the first half of Friday and the flow becomes more flat. This will help push the frontal system and associated wave of low pressure offshore early Friday. A few lingering showers are possible Friday morning, but gradual improving conditions are expected into the afternoon. High pressure begins to gradually build in from the west and a drier, more seasonable airmass moves into the area. Highs Friday are forecast to be about 5 degrees cooler than Thursday for most, in the mid to upper 70s. High pressure remains in control through the weekend resulting in dry conditions. A weak cold front will move through Saturday afternoon/evening, advecting in an even drier airmass behind it. Dewpoint temperatures fall into the low to mid 40s by Sunday morning. Temperatures on Saturday will be similar to Friday and Sunday will be just a few degrees cooler. Sunny to mostly sunny skies expected both days. High pressure shifts offshore late Sunday into early Monday. The next chance for unsettled weather to return to the area is with an approaching frontal system late Monday into Tuesday. An upper level low that will have been spinning over central southern Canada for several days will finally make some eastward progression early next week. Associated surface low pressure will deepen and pass well to our north and west. It is this system that lifts a warm front through the area followed by a cold front. The timing in the 12z GFS run has slowed down slightly so have reflected this in latest forecast. Now do not introduce 20-30% chance of showers until after 00z Monday night. There is still some disagreement between global deterministic guidance. The Euro is slightly slower with this system and the Canadian keeps high pressure nosed into our area with dry conditions through mid week. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... A stationary front west of the area begins to move east tonight. Weak high pressure will be over the area early Thursday with another frontal system approaching during the afternoon. MVFR ceilings to start the forecast with showers and thunderstorms moving into the region. LIFR will be possible in some of the heavier thunderstorms. Showers and thunderstorms end overnight with IFR conditions remaining. There is a chance of LIFR late tonight into the early morning Thursday. As of now believe MVFR ceilings will persist through Thursday, however, there is a chance that VFR conditions develop late morning into the afternoon before another frontal wave move toward the area. Have added a TEMPO group for the brief chance that VFR conditions move back into the metro terminals. Light east to southeast winds will become light and variable winds tonight into Thursday morning. Southeast winds at the metro terminals return Thursday afternoon, while all other terminals may remain light and variable through the forecast period. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... IFR conditions possible in showers and thunderstorms. LIFR may be more widespread by late tonight with conditions improving Thursday morning. There is uncertainty with how much improvement there will regarding ceilings, with a brief period of VFR possible for metro terminals. .OUTLOOK FOR 00Z THURSDAY THROUGH MONDAY... .Thursday night...MVFR becoming IFR with showers at night. .Friday...Early AM MVFR or lower with showers ending, improving to VFR in the afternoon. .Saturday-Monday...VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... With a relatively weak pressure gradient, winds and seas will remain below SCA criteria through the weekend. The next possibility of SCA conditions looks to be with an approaching frontal system early next week if at all. && .HYDROLOGY... Showers and embedded thunderstorm for the rest of this afternoon into this evening would more likely bring minor urban/poor drainage flooding, but there is at least a low chance of flash flooding - mainly NW of NYC. Most areas are expected to receive less than a half inch of rainfall through tonight, but locally up to around an inch of rainfall is possible - mainly NY of NYC. Another round of showers with embedded thunderstorms is expected Thursday afternoon into nighttime. Again, mainly under a half inch of rainfall is expected, but locally up to around an inch will be possible. This may result in additional minor urban and poor drainage flooding, and again a low chance of flash flooding. No hydrologic impacts are expected Friday through Wednesday. && .TIDES/COASTAL FLOODING... A low rip current threat is forecast for Thursday and Friday. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JC/JT NEAR TERM...JC SHORT TERM...JC LONG TERM...JT AVIATION...JP MARINE...JC/JT HYDROLOGY...JC/JT TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 1, 3:46 AM EDT, 16 hours 26 minutes before
Hazardous Weather Outlook National Weather Service New York NY 346 AM EDT Wed Jun 1 2022 NJZ002-004-006-103>108-NYZ067>070-020800- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester- 346 AM EDT Wed Jun 1 2022 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Scattered showers, with a few thunderstorms, may track into the region late this afternoon and through the evening. A few of the storms may be strong to severe, with damaging wind gusts and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ071>075-078>081-176>179-020800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 346 AM EDT Wed Jun 1 2022 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-020800- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 346 AM EDT Wed Jun 1 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jun 1, 7:54 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service New York NY
754 PM EDT Wed Jun 1 2022
NJZ004-006-104>106-108-NYZ071>075-176-178-020045-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-Kings (Brooklyn) NY-
Northern Queens NY-Southern Queens NY-Southern Westchester NY-
Bronx NY-New York (Manhattan) NY-Richmond (Staten Is.) NY-
754 PM EDT Wed Jun 1 2022
...Strong thunderstorms will impact portions of Hudson, eastern
Passaic, northeastern Union, southeastern Bergen, Essex, Queens,
Richmond, Bronx, Kings and New York (Manhattan) Counties through 845
PM EDT...
At 753 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Yonkers to Teterboro to Millburn.
Movement was southeast at 25 mph.
HAZARD...Winds up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newark, Jersey City, Jamaica, Yonkers, Paterson, Elizabeth, Flatbush,
Flushing, Passaic, Bayonne, Mott Haven, Hoboken, Bloomfield, East
Tremont and Hackensack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4069 7426 4071 7425 4072 7430 4078 7437
4082 7433 4086 7432 4087 7434 4088 7432
4093 7414 4089 7412 4092 7407 4095 7407
4101 7393 4084 7375 4082 7379 4074 7370
4067 7377 4059 7403 4060 7403 4057 7408
TIME...MOT...LOC 2353Z 313DEG 23KT 4093 7391 4086 7404 4075 7431
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JTThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:49 PM EDT | Special Weather Statement | OKX | Union | 41 min |
| Jun 1, 9:00 PM EDT | Flash Flood Warning | OKX | Union | 3 hr |
| Jun 1, 9:28 PM EDT | Special Weather Statement | OKX | Union | 62 min |
| Jun 1, 9:36 PM EDT | Areal Flood Advisory | OKX | Bergen, Passaic | 84 min |
| Jun 1, 10:08 PM EDT | Areal Flood Advisory | OKX | Essex, Passaic | 7 min |
| Jun 1, 10:16 PM EDT | Areal Flood Advisory | OKX | Essex, Passaic | 89 min |
| Jun 2, 1:09 PM EDT | Areal Flood Advisory | OKX | Bergen | 96 min |
| Jun 2, 2:43 PM EDT | Areal Flood Advisory | OKX | Bergen | 2 hr |
| Jun 2, 3:09 PM EDT | Areal Flood Advisory | OKX | Bergen, Passaic | 111 min |
| Jun 2, 3:33 PM EDT | Special Weather Statement | OKX | Bergen | 27 min |
| Jun 2, 3:35 PM EDT | Flash Flood Warning | OKX | Bergen, Passaic | 115 min |
| Jun 2, 3:45 PM EDT | Severe Thunderstorm Warning | OKX | Bergen | 30 min |
| Jun 2, 3:52 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Passaic | 113 min |
| Jun 2, 5:31 PM EDT | Areal Flood Advisory | OKX | Bergen, Passaic | 89 min |
| Jun 2, 7:37 PM EDT | Areal Flood Advisory | OKX | Bergen | 3 hr |
| Jun 2, 7:47 PM EDT | Areal Flood Warning | OKX | Bergen | 90 min |
Nearby
Flash Flood Warnings in New Jersey, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.